• Previous Article
    Convergence of the backward Euler scheme for the operator-valued Riccati differential equation with semi-definite data
  • EECT Home
  • This Issue
  • Next Article
    Existence, blow-up and exponential decay of solutions for a porous-elastic system with damping and source terms
June  2019, 8(2): 343-357. doi: 10.3934/eect.2019018

Stability of the anisotropic Maxwell equations with a conductivity term

Department of Mathematics, Georgetown University, Washington, DC 20057, USA

Received  May 2018 Revised  September 2018 Published  March 2019

The dynamic Maxwell equations with a conductivity term are considered. Conditions for the exponential and strong stability of an initial-boundary value problem are given. The permeability and the permittivity are assumed to be $ 3\times 3 $ symmetric, positive definite tensors. A result concerning solutions of higher regularity is obtained along the way.

Citation: Matthias Eller. Stability of the anisotropic Maxwell equations with a conductivity term. Evolution Equations & Control Theory, 2019, 8 (2) : 343-357. doi: 10.3934/eect.2019018
References:
[1]

M. Belishev and A. Glasman, Boundary control of the Maxwell dynamical system: Lack of controllability by topological reasons, in Mathematical and Numerical Aspects of Wave Propagation—WAVES 2003, Springer, Berlin, 2003,177-182. Google Scholar

[2]

J. Cagnol and M. Eller, Boundary regularity for Maxwell's equations with applications to shape optimization, J. Differential Equations, 250 (2011), 1114-1136. doi: 10.1016/j.jde.2010.08.004. Google Scholar

[3]

M. Cessenat, Mathematical Methods in Electromagnetism, vol. 41 of Series on Advances in Mathematics for Applied Sciences, World Scientific Publishing Co. Inc., River Edge, NJ, 1996, Linear theory and applications. doi: 10.1142/2938. Google Scholar

[4]

R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology. Vol. 3, Springer-Verlag, Berlin, 1990, Spectral theory and applications, With the collaboration of Michel Artola and Michel Cessenat, Translated from the French by John C. Amson. Google Scholar

[5]

W. DeschR. Grimmer and W. Schappacher, Some considerations for linear integro-differential equations, J. Math. Anal. Appl., 104 (1984), 219-234. doi: 10.1016/0022-247X(84)90044-1. Google Scholar

[6]

M. Eller and D. Toundykov, A global holmgren theorem for multidimensional hyperbolic partial differential equations, Applicable Analysis, 91 (2012), 69-90. doi: 10.1080/00036811.2010.538685. Google Scholar

[7]

M. M. Eller, Continuous observability for the anisotropic Maxwell system, Appl. Math. Optim., 55 (2007), 185-201. doi: 10.1007/s00245-006-0886-x. Google Scholar

[8]

M. M. Eller and M. Yamamoto, A Carleman inequality for the stationary anisotropic Maxwell system, J. Math. Pures Appl. (9), 86 (2006), 449-462. doi: 10.1016/j.matpur.2006.10.004. Google Scholar

[9]

N. Iwasaki, Local decay of solutions for symmetric hyperbolic systems with dissipative and coercive boundary conditions in exterior domains, Publ. Res. Inst. Math. Sci., 5 (1969), 193-218. doi: 10.2977/prims/1195194630. Google Scholar

[10] P. D. Lax and R. S. Phillips, Scattering Theory, Pure and Applied Mathematics, Vol. 26, Academic Press, New York-London, 1967.
[11]

R. Leis, über die eindeutige Fortsetzbarkeit der Lösungen der Maxwellschen Gleichungen in anisotropen inhomogenen Medien, Bul. Inst. Politehn. Iașsi (N.S.), 14 (1968), 119-124. Google Scholar

[12]

A. Majda and S. Osher, Initial-boundary value problems for hyperbolic equations with uniformly characteristic boundary, Comm. Pure Appl. Math., 28 (1975), 607-675. doi: 10.1002/cpa.3160280504. Google Scholar

[13]

C. S. Morawetz, The decay of solutions of the exterior initial-boundary value problem for the wave equation, Comm. Pure Appl. Math., 14 (1961), 561-568. doi: 10.1002/cpa.3160140327. Google Scholar

[14]

S. Nicaise and C. Pignotti, Internal stabilization of Maxwell's equations in heterogeneous media, Abstr. Appl. Anal., 2005,791-811. doi: 10.1155/AAA.2005.791. Google Scholar

[15]

T. Ohkubo, Regularity of solutions to hyperbolic mixed problems with uniformly characteristic boundary, Hokkaido Math. J., 10 (1981), 93-123. doi: 10.14492/hokmj/1381758116. Google Scholar

[16]

A. Pazy, Semigroups of linear operators and applications to partial differential equations, vol. 44 of Applied Mathematical Sciences, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1. Google Scholar

[17]

K. D. Phung, Contrôle et stabilisation d'ondes électromagnétiques, ESAIM Control Optim. Calc. Var., 5 (2000), 87-137. doi: 10.1051/cocv:2000103. Google Scholar

[18]

R. Picard and W. Zajaczkowski, Local existence of solutions of impedance initial-boundary value problem for non-linear Maxwell equations, Mathematical Methods in the Applied Sciences, 18 (1995), 169-199. doi: 10.1002/mma.1670180302. Google Scholar

[19]

J. Rauch, Hyperbolic Partial Differential Equations and Geometric Optics, vol. 133 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 2012. doi: 10.1090/gsm/133. Google Scholar

[20]

J. Rauch and M. Taylor, Exponential decay of solutions to hyperbolic equations in bounded domains, Indiana Univ. Math. J., 24 (1974), 79-86, URL https://doi.org/10.1512/iumj.1974.24.24004. doi: 10.1512/iumj.1975.24.24004. Google Scholar

[21]

J. B. Rauch and F. J. Massey Ⅲ, Differentiability of solutions to hyperbolic initial-boundary value problems, Trans. Amer. Math. Soc., 189 (1974), 303-318. doi: 10.2307/1996861. Google Scholar

[22]

V. A. Solonnikov, Overdetermined elliptic boundary value problems, Dokl. Akad. Nauk SSSR, 199 (1971), 279-281. Google Scholar

[23]

M. Spitz, Local Wellposedness of Nonlinear Maxwell Equations, Karlsruhe Institute of Technology, https://doi.org/10.5445/IR/1000078030, 2017, Ph.D Thesis.Google Scholar

show all references

References:
[1]

M. Belishev and A. Glasman, Boundary control of the Maxwell dynamical system: Lack of controllability by topological reasons, in Mathematical and Numerical Aspects of Wave Propagation—WAVES 2003, Springer, Berlin, 2003,177-182. Google Scholar

[2]

J. Cagnol and M. Eller, Boundary regularity for Maxwell's equations with applications to shape optimization, J. Differential Equations, 250 (2011), 1114-1136. doi: 10.1016/j.jde.2010.08.004. Google Scholar

[3]

M. Cessenat, Mathematical Methods in Electromagnetism, vol. 41 of Series on Advances in Mathematics for Applied Sciences, World Scientific Publishing Co. Inc., River Edge, NJ, 1996, Linear theory and applications. doi: 10.1142/2938. Google Scholar

[4]

R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology. Vol. 3, Springer-Verlag, Berlin, 1990, Spectral theory and applications, With the collaboration of Michel Artola and Michel Cessenat, Translated from the French by John C. Amson. Google Scholar

[5]

W. DeschR. Grimmer and W. Schappacher, Some considerations for linear integro-differential equations, J. Math. Anal. Appl., 104 (1984), 219-234. doi: 10.1016/0022-247X(84)90044-1. Google Scholar

[6]

M. Eller and D. Toundykov, A global holmgren theorem for multidimensional hyperbolic partial differential equations, Applicable Analysis, 91 (2012), 69-90. doi: 10.1080/00036811.2010.538685. Google Scholar

[7]

M. M. Eller, Continuous observability for the anisotropic Maxwell system, Appl. Math. Optim., 55 (2007), 185-201. doi: 10.1007/s00245-006-0886-x. Google Scholar

[8]

M. M. Eller and M. Yamamoto, A Carleman inequality for the stationary anisotropic Maxwell system, J. Math. Pures Appl. (9), 86 (2006), 449-462. doi: 10.1016/j.matpur.2006.10.004. Google Scholar

[9]

N. Iwasaki, Local decay of solutions for symmetric hyperbolic systems with dissipative and coercive boundary conditions in exterior domains, Publ. Res. Inst. Math. Sci., 5 (1969), 193-218. doi: 10.2977/prims/1195194630. Google Scholar

[10] P. D. Lax and R. S. Phillips, Scattering Theory, Pure and Applied Mathematics, Vol. 26, Academic Press, New York-London, 1967.
[11]

R. Leis, über die eindeutige Fortsetzbarkeit der Lösungen der Maxwellschen Gleichungen in anisotropen inhomogenen Medien, Bul. Inst. Politehn. Iașsi (N.S.), 14 (1968), 119-124. Google Scholar

[12]

A. Majda and S. Osher, Initial-boundary value problems for hyperbolic equations with uniformly characteristic boundary, Comm. Pure Appl. Math., 28 (1975), 607-675. doi: 10.1002/cpa.3160280504. Google Scholar

[13]

C. S. Morawetz, The decay of solutions of the exterior initial-boundary value problem for the wave equation, Comm. Pure Appl. Math., 14 (1961), 561-568. doi: 10.1002/cpa.3160140327. Google Scholar

[14]

S. Nicaise and C. Pignotti, Internal stabilization of Maxwell's equations in heterogeneous media, Abstr. Appl. Anal., 2005,791-811. doi: 10.1155/AAA.2005.791. Google Scholar

[15]

T. Ohkubo, Regularity of solutions to hyperbolic mixed problems with uniformly characteristic boundary, Hokkaido Math. J., 10 (1981), 93-123. doi: 10.14492/hokmj/1381758116. Google Scholar

[16]

A. Pazy, Semigroups of linear operators and applications to partial differential equations, vol. 44 of Applied Mathematical Sciences, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1. Google Scholar

[17]

K. D. Phung, Contrôle et stabilisation d'ondes électromagnétiques, ESAIM Control Optim. Calc. Var., 5 (2000), 87-137. doi: 10.1051/cocv:2000103. Google Scholar

[18]

R. Picard and W. Zajaczkowski, Local existence of solutions of impedance initial-boundary value problem for non-linear Maxwell equations, Mathematical Methods in the Applied Sciences, 18 (1995), 169-199. doi: 10.1002/mma.1670180302. Google Scholar

[19]

J. Rauch, Hyperbolic Partial Differential Equations and Geometric Optics, vol. 133 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 2012. doi: 10.1090/gsm/133. Google Scholar

[20]

J. Rauch and M. Taylor, Exponential decay of solutions to hyperbolic equations in bounded domains, Indiana Univ. Math. J., 24 (1974), 79-86, URL https://doi.org/10.1512/iumj.1974.24.24004. doi: 10.1512/iumj.1975.24.24004. Google Scholar

[21]

J. B. Rauch and F. J. Massey Ⅲ, Differentiability of solutions to hyperbolic initial-boundary value problems, Trans. Amer. Math. Soc., 189 (1974), 303-318. doi: 10.2307/1996861. Google Scholar

[22]

V. A. Solonnikov, Overdetermined elliptic boundary value problems, Dokl. Akad. Nauk SSSR, 199 (1971), 279-281. Google Scholar

[23]

M. Spitz, Local Wellposedness of Nonlinear Maxwell Equations, Karlsruhe Institute of Technology, https://doi.org/10.5445/IR/1000078030, 2017, Ph.D Thesis.Google Scholar

[1]

Michal Beneš. Mixed initial-boundary value problem for the three-dimensional Navier-Stokes equations in polyhedral domains. Conference Publications, 2011, 2011 (Special) : 135-144. doi: 10.3934/proc.2011.2011.135

[2]

Gilles Carbou, Bernard Hanouzet. Relaxation approximation of the Kerr model for the impedance initial-boundary value problem. Conference Publications, 2007, 2007 (Special) : 212-220. doi: 10.3934/proc.2007.2007.212

[3]

Xianpeng Hu, Dehua Wang. The initial-boundary value problem for the compressible viscoelastic flows. Discrete & Continuous Dynamical Systems - A, 2015, 35 (3) : 917-934. doi: 10.3934/dcds.2015.35.917

[4]

Xiaoyun Cai, Liangwen Liao, Yongzhong Sun. Global strong solution to the initial-boundary value problem of a 2-D Kazhikhov-Smagulov type model. Discrete & Continuous Dynamical Systems - S, 2014, 7 (5) : 917-923. doi: 10.3934/dcdss.2014.7.917

[5]

Yi Zhou, Jianli Liu. The initial-boundary value problem on a strip for the equation of time-like extremal surfaces. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 381-397. doi: 10.3934/dcds.2009.23.381

[6]

Martn P. Árciga Alejandre, Elena I. Kaikina. Mixed initial-boundary value problem for Ott-Sudan-Ostrovskiy equation. Discrete & Continuous Dynamical Systems - A, 2012, 32 (2) : 381-409. doi: 10.3934/dcds.2012.32.381

[7]

Peng Jiang. Unique global solution of an initial-boundary value problem to a diffusion approximation model in radiation hydrodynamics. Discrete & Continuous Dynamical Systems - A, 2015, 35 (7) : 3015-3037. doi: 10.3934/dcds.2015.35.3015

[8]

Haifeng Hu, Kaijun Zhang. Analysis on the initial-boundary value problem of a full bipolar hydrodynamic model for semiconductors. Discrete & Continuous Dynamical Systems - B, 2014, 19 (6) : 1601-1626. doi: 10.3934/dcdsb.2014.19.1601

[9]

Tatsien Li, Libin Wang. Global classical solutions to a kind of mixed initial-boundary value problem for quasilinear hyperbolic systems. Discrete & Continuous Dynamical Systems - A, 2005, 12 (1) : 59-78. doi: 10.3934/dcds.2005.12.59

[10]

Türker Özsarı, Nermin Yolcu. The initial-boundary value problem for the biharmonic Schrödinger equation on the half-line. Communications on Pure & Applied Analysis, 2019, 18 (6) : 3285-3316. doi: 10.3934/cpaa.2019148

[11]

Linglong Du, Caixuan Ren. Pointwise wave behavior of the initial-boundary value problem for the nonlinear damped wave equation in $\mathbb{R}_{+}^{n} $. Discrete & Continuous Dynamical Systems - B, 2019, 24 (7) : 3265-3280. doi: 10.3934/dcdsb.2018319

[12]

Vladimir V. Varlamov. On the initial boundary value problem for the damped Boussinesq equation. Discrete & Continuous Dynamical Systems - A, 1998, 4 (3) : 431-444. doi: 10.3934/dcds.1998.4.431

[13]

V. A. Dougalis, D. E. Mitsotakis, J.-C. Saut. On initial-boundary value problems for a Boussinesq system of BBM-BBM type in a plane domain. Discrete & Continuous Dynamical Systems - A, 2009, 23 (4) : 1191-1204. doi: 10.3934/dcds.2009.23.1191

[14]

Shou-Fu Tian. Initial-boundary value problems for the coupled modified Korteweg-de Vries equation on the interval. Communications on Pure & Applied Analysis, 2018, 17 (3) : 923-957. doi: 10.3934/cpaa.2018046

[15]

Runzhang Xu, Mingyou Zhang, Shaohua Chen, Yanbing Yang, Jihong Shen. The initial-boundary value problems for a class of sixth order nonlinear wave equation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5631-5649. doi: 10.3934/dcds.2017244

[16]

Dongfen Bian. Initial boundary value problem for two-dimensional viscous Boussinesq equations for MHD convection. Discrete & Continuous Dynamical Systems - S, 2016, 9 (6) : 1591-1611. doi: 10.3934/dcdss.2016065

[17]

Yacheng Liu, Runzhang Xu. Potential well method for initial boundary value problem of the generalized double dispersion equations. Communications on Pure & Applied Analysis, 2008, 7 (1) : 63-81. doi: 10.3934/cpaa.2008.7.63

[18]

Jitao Liu. On the initial boundary value problem for certain 2D MHD-$\alpha$ equations without velocity viscosity. Communications on Pure & Applied Analysis, 2016, 15 (4) : 1179-1191. doi: 10.3934/cpaa.2016.15.1179

[19]

Changming Song, Hong Li, Jina Li. Initial boundary value problem for the singularly perturbed Boussinesq-type equation. Conference Publications, 2013, 2013 (special) : 709-717. doi: 10.3934/proc.2013.2013.709

[20]

Shaoyong Lai, Yong Hong Wu, Xu Yang. The global solution of an initial boundary value problem for the damped Boussinesq equation. Communications on Pure & Applied Analysis, 2004, 3 (2) : 319-328. doi: 10.3934/cpaa.2004.3.319

2018 Impact Factor: 1.048

Article outline

[Back to Top]